Utah, 2025

Winter Weather in Utah, December 26 to 28, 2025

December 26 to 28, 2025 · NWS GJT · 1 event in 1 county or zone

Southwest flow ushered in an increase in moisture with a low pressure trough and strong cold front moving through. This resulted in moderate to heavy snow across the Elkheads and Park Range Mountains with moderate snow over portions of the central and southern Colorado mountains and eastern Uinta Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Southwest flow ushered in an increase in moisture with a low pressure trough and strong cold front moving through. This resulted in moderate to heavy snow across the Elkheads and Park Range Mountains with moderate snow over portions of the central and southern Colorado mountains and eastern Uinta Mountains. Temperatures were mild throughout much of this event, limiting snow accumulations at lower elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 26, 10:40 AM MST, 2 hours 20 minutes earlier. Its key messages:

  • Scattered to widespread rain and snow showers are expected late Friday through Sunday.
  • Accumulating snow is expected for most mountains ranges especially above 8,000 feet Friday night through Sunday.
  • The highest chances for snow in the valleys below 8,000 feet will be Saturday night and Sunday.
  • Conditions dry out on Monday and relatively cooler temperatures begin to rebound becoming above normal by mid week.
Area forecast discussion, Dec 26, 10:40 AM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1040 AM MST Fri Dec 26 2025

.KEY MESSAGES...

- Scattered to widespread rain and snow showers are expected
  late Friday through Sunday.

- Accumulating snow is expected for most mountains ranges
  especially above 8,000 feet Friday night through Sunday.

- The highest chances for snow in the valleys below 8,000 feet
  will be Saturday night and Sunday.

- Conditions dry out on Monday and relatively cooler
  temperatures begin to rebound becoming above normal by mid
  week.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 228 AM MST Fri Dec 26 2025

The AR that brought us precipitation yesterday has moved out of the
region. Although the moisture has not been scored out completely and
there may be enough for light showers in the higher terrain through
out the day. Southwest flow will usher in another round of moisture
later today mainly up in the Uintas. That moisture spreads into
other portions of the area tonight as the main trough along the West
Coast begins to move inland. The air mass in place remains warm and
models depict snow levels around 8-9 kft this afternoon, perhaps
dropping down to about 7-8 kft overnight. On Saturday the trough
arrives and it may bring a weak cold front into the forecast area.
This front could be a focus for precipitation and it may drive snow
levels down. It is still uncertain where that rain/snow line ends up
Saturday afternoon given many locations show high temperatures above
freezing. Confidence in accumulating snowfall is higher for
elevations above 8 kft so travel could be impacted on mountain
passes. Saturday night into Sunday another shortwave trough drops in
from the northwest. This system looks to bring a strong and well
defined cold front into our area. This could result in more
precipitation and perhaps snow for the valleys. There is still some
uncertainty how much moisture will be in place when this particular
front arrives. Southwest flow is expected through a good portion of
the event and some mountain ranges can be favored more than others
in these regimes. Orographic showers could transition to more banding
at times. Banding could result in hit or miss precipitation and
amounts that vary over short distances. Saturday night into Sunday
morning is the best time frame for snow levels to drop to most
valleys. Therefore travel could be impacted with snow covered
and icy roads in this period.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Issued at 228 AM MST Fri Dec 26 2025

It appears that conditions begin to dry out late Sunday other than
lingering mountain snow showers. Temperatures will be quite
chilly compared to the past week or so especially those snow
covered valleys. The cooler temperatures are expected to
gradually warm as the week progresses. As of now dry northwest
flow could remain in place through mid week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1034 AM MST Fri Dec 26 2025

Scattered to broken mid and upper level clouds will continue
through the period. Southwesterly winds pick up again this
afternoon, gusting to around 20-25 knots at the mountain
terminals. A surge of moisture will bring precipitation chances
and lower ceilings to most terminals late tonight through
Saturday night with valley rain and mixed to snowy mountain
precipitation. Surface winds remain stronger than normal
overnight as this system moves and low level wind shear off of
the surface.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Weather Advisory from midnight tonight to 10 AM MST
     Sunday for COZ003-009-010-012-013-017>019.
     Winter Storm Warning from midnight tonight to 5 AM MST Sunday
     for COZ004.
UT...Winter Weather Advisory from midnight tonight to 10 AM MST
     Sunday for UTZ028.
     Winter Weather Advisory until 11 PM MST Saturday for UTZ023.

&&

SHORT TERM...KJS
LONG TERM...KJS
AVIATION...TGJT
Hazardous weather outlook, Dec 26, 2:37 AM MST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
237 AM MST Fri Dec 26 2025

COZ001>014-017>023-UTZ022>025-027>029-271215-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
237 AM MST Fri Dec 26 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Accumulating snow is expected for most mountains ranges especially
above 8,000 feet tonight through Sunday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Snow could reach the valleys Saturday night into Sunday causing
impacts to travel.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
December 26, 1:00 PM MST to December 28, 12:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Generally 4 to 8 inches of snow fell across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2025Every state in 2025This day in weather historyWarnings in Utah, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1308296.